In subgroup analyses, lower risk was seen with cumulative dosage of ≥401 mg or with therapy duration of five years or longer
By Elana Gotkine HealthDay Reporter
FRIDAY, March 17, 2023 (HealthDay News) — For postmenopausal women, hormone therapy (HT) is not associated with the risk for lung cancer development, and lower risk was seen with higher cumulative dosage and long-term use, according to a study published online Feb. 28 in Menopause.
Chia-Chen Wu, M.D., from the National Defense Medical Center in Taipei, Taiwan, and colleagues examined the risk for developing lung cancer among 38,104 postmenopausal women older than 45 years who were treated with HT between 2000 and 2015 and 152,416 matched participants not treated with HT. The risk for developing lung cancer was examined during 16 years of follow-up.
The researchers found that the proportion of postmenopausal women who developed lung cancer did not differ significantly between those treated and not treated using HT (0.866 versus 0.950 percent), with a nonsignificant adjusted hazard ratio of 0.886 (95 percent confidence interval, 0.666 to 1.305; P = 0.433) after adjustment for age and other variables. In a subgroup analysis, lung cancer risk was significantly lower in women treated with HT when the HT cumulative dosage was â¥401 mg or when therapy duration was at least five years (adjusted hazard ratios, 0.633 [95 percent confidence interval, 0.475 to 0.930; P < 0.001] and 0.532 [95 percent confidence interval, 0.330 to 0.934; P < 0.001], respectively) versus those not treated with HT.
“This population-based study showed that hormone therapy use was not associated with lung cancer risk and, further, that it may be linked with a lower risk of lung cancer,” Stephanie Faubion, M.D., medical director of the North American Menopause Society, said in a statement. “This is reassuring for women weighing the cumulative risks and benefits of hormone therapy for management of menopause symptoms or osteoporosis prevention.”
Copyright © 2023 HealthDay. All rights reserved.